Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 58, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 20, 2006, 6:54 PM EDT for Ontario County, New York. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2006, 6:54 PM EDT (22:54 UTC)
- Expired
- Jul 20, 2006, 7:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Ontario County, NY
The radar
The Binghamton radar (KBGM), 118 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:10 PM EDT | TSTM WND DMG | 1 W Geneva, NY | PUBLIC REPORTED POSSIBLE TORNADO. TREES DOWN, STRUCTURE DAMAGE. |
| Jul 20, 7:20 PM EDT | HAIL 0.75 | Geneva, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 202254
SVRBUF
NYC069-202330-
/O.NEW.KBUF.SV.W.0058.060720T2254Z-060720T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
654 PM EDT THU JUL 20 2006
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ONTARIO COUNTY IN WESTERN NEW YORK
* UNTIL 730 PM EDT
* AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
SOUTH OF PHELPS...OR ABOUT 6 MILES WEST OF GENEVA...AND MOVING
NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PHELPS BY 700 PM EDT...
GENEVA BY 705 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4283 7700 4281 7708 4278 7711 4292 7723
4293 7723 4301 7711 4301 7697 4285 7697
$$
LEVAN1 follow-up statement
000
WWUS51 KBUF 202330
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
729 PM EDT THU JUL 20 2006
NYC069-202339-
/O.EXP.KBUF.SV.W.0058.000000T0000Z-060720T2330Z/
ONTARIO NY-
729 PM EDT THU JUL 20 2006
...THE SEVERE THUNDERSTORM WARNING FOR ONTARIO COUNTY EXPIRES AT 730
PM EDT...
AT 729 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
THE PUBLIC REPORTED A POSSIBLE TORNADO IN SENECA.
A TRAINED WEATHER SPOTTER REPORTED THREE QUARTER INCH HAIL IN GENEVA.
LAT...LON 4283 7700 4281 7708 4278 7711 4292 7723
4293 7723 4301 7711 4301 7697 4285 7697
$$
LEVANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:32 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 20, 3:32 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 332 PM EDT THU JUL 20 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY/... SO FAR...CONVECTION IS DEVELOPING/PROGRESSING ACROSS THE GREAT LAKES PRETTY MUCH AS EXPECTED. MAIN MCS OVER LOWER MI EARLIER THIS MORNING HAS DROPPED SOUTHEAST INTO INDIANA/WESTERN OHIO AND WEAKENED...WITH A NEW ROUND OF CONVECTION FIRING ALONG THE RESULTANT OUTFLOW BOUNDARY/PREFRONTAL TROUGH AND WORKING FROM EASTERN LOWER MI INTO SOUTHERN ONTARIO/OHIO. FURTHER UPSTREAM...ADDITIONAL CONVECTION IS BEGINNING TO FIRE OUT AHEAD OF THE MAIN COLD FRONT...WHICH IS JUST NOW PUSHING INTO NORTHERN LOWER MICHIGAN. MEANWHILE ACROSS OUR FORECAST AREA...WEVE ONLY SEEN SOME VERY ISOLATED ACTIVITY POP UP WEST OF THE GENESEE RIVER SO FAR...WITH WELL DEFINED LAKE SHADOWING SETTING UP EAST/NORTHEAST OF LAKE ERIE THE PAST FEW HOURS. FOR THE TONIGHT PERIOD...EXPECT THAT WELL SEE TWO ROUNDS OF CONVECTION AFFECT THE FORECAST AREA...WITH THE FIRST ONE ARRIVING IN THE WEST BY EARLY EVENING IN ASSOCIATION WITH THE PREFRONTAL TROUGH...AND THE SECOND COMING AFTER MIDNIGHT WITH THE MAIN COLD FRONT. WHILE THE FIRST ROUND SHOULD BE THE STRONGEST/MOST WIDESPREAD OF THE TWO AS IT WILL HAVE THE GREATEST AMOUNT OF INSTABILITY TO WORK WITH...WILL JUST COVER BOTH WITH LIKELY POPS AS THE COLD FRONT WILL STILL HAVE A VERY WARM/HUMID AIRMASS TO WORK WITH...NOT TO MENTION A RICH SOURCE OF MOISTURE IN THE LOW-MID 70 DEGREE GREAT LAKES. SPC HAS CONTINUED THE SLIGHT RISK OF SEVERE FOR OUR AREA TONIGHT WHICH IS REASONABLE CONSIDERING THE AMOUNT OF INSTABILITY THAT HAS DEVELOPED THIS AFTERNOON (LIS OF -3/-4 AND CAPES OF 1000-1500 J/KG)...BUT FEEL THAT THE OVERALL SEVERE THREAT SHOULD BE LIMITED IN DUE TO THE RELATIVELY WEAK WINDS ALOFT...AND WARM MID-LEVELS. THE BEST CHANCE FOR ANY SEVERE CONVECTION WILL LIKELY BE LATE THIS AFTERNOON/EVENING WHEN THE AMOUNT OF INSTABILITY WILL BE HIGHEST...DAMAGING WIND GUSTS WOULD BE THE GREATEST THREAT. AS FOR FRIDAY THROUGH SUNDAY...WHILE NOT YET A SURE THING...THERE IS NOW A LITTLE MORE CONFIDENCE THAT THE ASSOCIATED FRONTAL BOUNDARY AND AXES OF MAIN MOISTURE/BEST LIFT WILL SLIP FAR ENOUGH SOUTHEAST TO ALLOW FOR GRADUALLY IMPROVING CONDITIONS DURING FRIDAY...AND GENERALLY DRY WEATHER FOR THE UPCOMING WEEKEND. THE PRECIP FIELDS FROM THE WRF AND GFS DO NOT AGREE WITH THIS SCENARIO AT VARIOUS POINTS ALONG THE WAY...BUT WE FEEL THE GFS IS (TYPICALLY) OVERDOING THE OVERALL NORTHWARD EXTENT OF THE PRECIP FIELD FRIDAY AND SATURDAY...WHILE THE WRF IS LIKELY SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS SATURDAY NIGHT AND SUNDAY...RESULTING IN ITS PRECIP FIELD/SURFACE WAVE POSITION BEING FURTHER WEST THAN THE MORE REASONABLE GFS/HPC GUIDANCE. AS SUCH...WE WILL CARRY A MIX OF CHC/LIKELY POPS INTO FRIDAY MORNING WITH THE COLD FRONT STILL IN THE VICINITY...THEN GRADUALLY TAPER THEM OFF DURING THE DAY WITH IMPROVING CONDITIONS FROM NORTHWEST TO SOUTHEAST. FRIDAY NIGHT THROUGH SUNDAY...WILL JUST COVER THINGS WITH SCHC POPS IN THE GRIDS...AND LEAVE IT AT THAT FOR NOW. IF ANY PRECIP WERE TO OCCUR DURING THIS LATTER PERIOD...THE BEST CHANCE WOULD BE ALONG THE SOUTHERN/EASTERN BORDER OF OUR AREA...WITH THE NIAGARA FRONTIER HAVING THE BEST CHANCE AT A DRY WEEKEND AS OF THIS TIME. IN TERMS OF TEMPS...A VERY GRADUAL RETURN TO DRIER AND LESS HUMID CONDITIONS IS EXPECTED AS DRIER AIR WORKS IN BEHIND THE FRONT FRIDAY AND FRIDAY NIGHT. 850 MB TEMPS SHOULD DROP TO THE +11 TO +13C RANGE FOR THE WEEKEND...ALLOWING MAX TEMPS TO DROP BACK TO MORE COMFORTABLE READINGS IN THE MID-UPPER 70S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... FOLLOWED HPC GRAPHICS THROUGH THIS PERIOD. GENERALLY CLEAR SAILING AS STRONG RIDGE CROSSES REGION MON AND SLOWLY WORKS ITS WAY TO THE COAST BY MIDWEEK. 12Z GFS CONTINUES TO SHOW FRONT LEANING DOWN ACROSS LOWER LAKES BY WED...BUT HPC...FAVORING OTHER MODELS SUCH AS ECMWF WITH LESSER AMPLITUDE...KEEPS IT NORTH THROUGH THURS. SO...WILL KEEP IT DRY WITH SEASONABLE TEMPS (80/60) MON/TUES...INCREASING POPS ONLY TO 20 WED AND THURS AND BUMP TEMPS UP A FEW DEG. CONFIDENCE IN THIS SCENARIO FAIRLY HIGH FOR MON/TUES...BUT STILL LOWER FOR WED/THURS. && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON ACROSS ALL TAF SITES...BUT WIDELY SCATTERED CONVECTION WILL DEVELOP LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING ACROSS WESTERN SITES. CONDITIONS MAY LOWER TO MVFR WITH AND IMMEDIATELY FOLLOWING EXPECTED FROPA...IN THE 04Z-06Z TIME FRAME KBUF TO ABOUT 10Z KART. LOOK FOR MVFR CIGS IN LOW CLOUD FRIDAY MORNING...TENDING TO SCATTER OUT TO VFR AT THE END OF THE TAF PERIOD. && .MARINE... LOOK FOR LIGHT TO MODERATE SOUTHERLIES INTO THIS EVENING...EXCEPT SOUTHWEST AT THE EASTERN ENDS OF LAKES ERIE AND ONTARIO. WINDS WILL SHIFT TO NORTHWEST AND NORTH FOLLOWING THE COLD FRONTAL PASSAGE EARLY FRIDAY MORNING. WINDS WILL GRADUALLY VEER TO NORTHEAST BY SUNDAY BUT REMAIN FAIRLY LIGHT. WAVES WILL REMAIN UNDER 2 FEET. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SHORT TERM...JJR LONG TERM...SFM AVIATION...SFM MARINE...SFM
Hazardous weather outlook, Jul 20, 4:21 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 421 AM EDT THU JUL 20 2006 NYZ001-010>012-019-020-085-210830- NIAGARA-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS- SOUTHERN ERIE- 421 AM EDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ002>008-013-014-021-210830- ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- LIVINGSTON-ONTARIO-ALLEGANY- 421 AM EDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-210830- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 421 AM EDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:40 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga | 35 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.